The Addison’s Chronicles – Part 11 – a Warning…

Received wisdom in Addison’s Disease says that stomach ache can be a sign that you need more Hydrocortisone. Personal experience suggests that stomach pain can be a reaction to Hydro, and possibly a precursor to a gastric bleed. Trust me, this is not something you want in your life.

Before I knew I had Addison’s, I’d stop the Hydro as soon as the pain kicked in – and it would go away – a sure indicator that more Hydro was not what I needed. Of course, what I didn’t know at the time was that stopping Hydro was actually endangering my life. But, then, so was the pain.

A gastric bleed occurs when the stomach acid erodes the gastric mucosa, eating into the muscular stomach wall. The result is pain, which can be severe, and vomiting blood. What most people get is “coffee grounds” vomit, which looks exactly how it sounds, but is actually partially-digested blood and indicative of a relatively slight bleed, which is what happens if it’s just the muscle that’s exposed.

However, it’s possible for the erosion to hit a vein or even an artery, in which case the situation is very much more serious and, in extreme cases, the patient can rapidly bleed out. If you vomit actual blood, get to hospital as quickly as possible – you cannot afford to bugger about with it.

But if, like me, what you have is pain, it’s a sign that the gastric mucosa might be compromised, and as we can’t stop taking Hydro, we need another solution.

Milk can help as a first line of defence, and taking Hydro with it if you have a known problem or history of gastric ulcers – me again – is a good idea. Of course, anything in your stomach will slow down the absorption of hydro but, considering the alternative, I really don’t care about that.

The best solution for me is cottage cheese, which coats my stomach, shutting down the pain and giving the acid something else to work on besides me. A 250g tub is usually enough.

Drugs can help, too. Proton Pump Inhibitors (PPIs), reduce the production of stomach acid, but they’re not infallible and, like so much else, generic versions vary wildly in their effectiveness.

Bottom line – if you have Addison’s and your stomach hurts, do NOT automatically assume you need more Hydro. Try milk or cottage cheese – any bland food, in fact, even bread and butter, if that’s all you have, can be useful. It can’ hurt, either, to keep a few tins of rice pudding in stock, or canned custard.

Above all, if it’s an ongoing problem, stop taking Hydro on an empty stomach. I realise that this can be problematic for the first dose of the day, which I take at 06.00, while still in bed, but a few biscuits eaten at the same time, could help, as could getting up for a few minutes and having a glass of milk.

And talk to your GP – a gastroscopy might be indicated.

Advertisements